{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,3]],"date-time":"2026-09-03T23:11:01Z","timestamp":1788477061110,"version":"build-2803163510"},"reference-count":21,"publisher":"Korean Epilepsy Society","issue":"2","content-domain":{"domain":["j-epilepsy.org"],"crossmark-restriction":true},"short-container-title":["J Epilepsy Res"],"abstract":"<jats:p>Acute dystonic reactions are the most prevalent extrapyramidal adverse effects associated with metoclopramide. It could be mistaken for a variety of other conditions, such as seizures, tetanus, and encephalitis, to name a few possibilities. We present a case of a 26-year-old female misdiagnosed as having an epileptic seizure who was rushed to the emergency unit with an involuntary bilateral upward deviation of the eyes, spasm, stiffness, lateral deviation of the neck, and protrusion of the tongue. Symptoms occurred 36 hours after the commencement of metoclopramide, used to treat nausea and vomiting in the referring hospital. All the laboratory work was normal. The drug was discontinued and 5 mg of intravenous biperiden was administered. The symptoms subsided in about 10 minutes with no recurrence. Metoclopramide-induced acute dystonia not only creates an anxious environment for patients but may also be life-threatening. Due to the high probability of misdiagnosis, detailed drug history and a high index of suspicion are critical in making the correct diagnosis.<\/jats:p>","DOI":"10.14581\/jer.21025","type":"journal-article","created":{"date-parts":[[2022,1,5]],"date-time":"2022-01-05T05:45:35Z","timestamp":1641361535000},"page":"156-158","update-policy":"https:\/\/doi.org\/10.14581\/crossmark_policy","source":"Crossref","is-referenced-by-count":9,"title":["Metoclopramide-induced Acute Dystonia Misdiagnosed as an Epileptic Seizure in a Lupus Patient"],"prefix":"10.14581","volume":"11","author":[{"given":"Airenakho","family":"Emorinken","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Oluwaseun Remi","family":"Agbadaola","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"5688","published-online":{"date-parts":[[2021,12,31]]},"reference":[{"key":"ref1","doi-asserted-by":"publisher","DOI":"10.1002\/mds.25475"},{"key":"ref2","first-page":"617","volume-title":"Are metoclopramide dystonias familial?","author":"Guala","year":"1992"},{"key":"ref3","doi-asserted-by":"publisher","DOI":"10.1097\/PEC.0000000000001800"},{"key":"ref4","doi-asserted-by":"publisher","DOI":"10.1186\/s13104-016-2342-6"},{"key":"ref5","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2036.2009.04189.x"},{"key":"ref6","doi-asserted-by":"publisher","DOI":"10.1001\/archinte.1993.00410120051007"},{"key":"ref7","doi-asserted-by":"publisher","DOI":"10.4097\/kjae.2012.63.3.274"},{"key":"ref8","doi-asserted-by":"publisher","DOI":"10.5272\/jimab.2014206.539"},{"key":"ref9","doi-asserted-by":"publisher","DOI":"10.3923\/jms.2020.13.17"},{"key":"ref10","doi-asserted-by":"publisher","DOI":"10.1136\/bmj.291.6500.930"},{"key":"ref11","doi-asserted-by":"publisher","DOI":"10.1016\/S1474-4422(06)70547-6"},{"key":"ref12","doi-asserted-by":"publisher","DOI":"10.5152\/jaem.2012.034"},{"key":"ref13","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2125.1983.tb02090.x"},{"key":"ref14","doi-asserted-by":"publisher","DOI":"10.4103\/0253-7613.93867"},{"key":"ref15","doi-asserted-by":"publisher","DOI":"10.29333\/ejgm\/81746"},{"key":"ref16","first-page":"160","volume-title":"Acute dystonic reaction to metoclopramide in patients carrying homozygous cytochrome P450 2D6 genetic polymorphisms","author":"van der Padt","year":"2006"},{"key":"ref17","doi-asserted-by":"publisher","DOI":"10.5152\/eajm.2013.10"},{"key":"ref18","first-page":"1623","volume-title":"Atypical laryngeal dystonia caused by an antiemetic","author":"Freudenreich","year":"2004"},{"key":"ref19","doi-asserted-by":"publisher","DOI":"10.1007\/BF00548406"},{"key":"ref20","doi-asserted-by":"publisher","DOI":"10.1136\/bmj.39175.680486.AD"},{"key":"ref21","doi-asserted-by":"publisher","DOI":"10.1016\/S0033-3182(91)72046-X"}],"container-title":["Journal of Epilepsy Research"],"original-title":[],"language":"en","link":[{"URL":"http:\/\/j-epilepsy.org\/upload\/jer-210115.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"http:\/\/j-epilepsy.org\/journal\/view.php?doi=10.14581\/jer.21025","content-type":"unspecified","content-version":"vor","intended-application":"text-mining"},{"URL":"http:\/\/j-epilepsy.org\/upload\/jer-210115.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2022,1,18]],"date-time":"2022-01-18T05:51:45Z","timestamp":1642485105000},"score":1,"resource":{"primary":{"URL":"http:\/\/j-epilepsy.org\/journal\/view.php?doi=10.14581\/jer.21025"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2021,12,31]]},"references-count":21,"journal-issue":{"issue":"2","published-print":{"date-parts":[[2021,12,28]]}},"URL":"https:\/\/doi.org\/10.14581\/jer.21025","relation":{},"ISSN":["2233-6249","2233-6257"],"issn-type":[{"value":"2233-6249","type":"print"},{"value":"2233-6257","type":"electronic"}],"subject":[],"published":{"date-parts":[[2021,12,31]]},"assertion":[{"value":"2021-08-17","order":0,"name":"received","label":"Received","group":{"name":"publication_history","label":"Publication History"}},{"value":"2021-12-06","order":1,"name":"accepted","label":"Accepted","group":{"name":"publication_history","label":"Publication History"}},{"value":"2021-12-31","order":2,"name":"published","label":"Published","group":{"name":"publication_history","label":"Publication History"}}]}}